Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 76, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 2, 2017, 2:51 PM EDT for Venango County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 2:51 PM EDT (18:51 UTC)
- Expired
- Aug 2, 2017, 4:15 PM EDT
- In force
- 84 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 94 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
393 WGUS51 KPBZ 021851 FFWPBZ PAC121-022015- /O.NEW.KPBZ.FF.W.0076.170802T1851Z-170802T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 251 PM EDT WED AUG 2 2017 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... West central Venango County in northwestern Pennsylvania... * Until 415 PM EDT. * At 251 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Kennerdell... PRECAUTIONARY/PREPAREDNESS ACTIONS... Act quickly and move to higher ground now. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990 $$ 15
2 follow-up statements
422 WGUS71 KPBZ 021905 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 305 PM EDT WED AUG 2 2017 PAC121-022015- /O.CON.KPBZ.FF.W.0076.000000T0000Z-170802T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Venango PA- 305 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR WEST CENTRAL VENANGO COUNTY... At 304 PM EDT, radar indicated that rainfall rates were diminishing in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL...up to 3 inches. ADDITIONAL RAINFALL...1/4 to 1/2 inch. Some locations that may experience flooding include... Kennerdell... PRECAUTIONARY/PREPAREDNESS ACTIONS... Keep children away from storm drains, culverts and streams. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990 $$ 15
258 WGUS71 KPBZ 022008 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 408 PM EDT WED AUG 2 2017 PAC121-022017- /O.EXP.KPBZ.FF.W.0076.000000T0000Z-170802T2015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Venango PA- 408 PM EDT WED AUG 2 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL VENANGO COUNTY WILL EXPIRE AT 415 PM EDT... The heavy rain has ended and no reports of flooding have been received, so the warning will be allowed to expire. LAT...LON 4135 7980 4128 7981 4128 7991 4136 7990 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:23 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 2, 2:23 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 223 PM EDT Wed Aug 2 2017 .SYNOPSIS... Rain chances will gradually increase into Friday as a cold front approaches the region. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Scattered showers and thunderstorms will continue to develop this evening as a weak shortwave trough moves through the area. While thunderstorms will be ultimately inhibited by lack of vertical shear through the column, favorable instability exists in the form of steep low and mid-level lapse rates. Latest RAP soundings do indicate a layer of dry air aloft, and meso analysis showing marginal DCAPE values. A few moderate to strong downdrafts are possible, but these will likely stay below severe thresholds this evening. With a relative minima of storm motion over the area, caused by lack of flow through the column, any showers/thunderstorms that do develop, would likely be slow moving, and could produce locally heavy rainfall. Coverage and intensity of shower activity will likely wane overnight as instability dissipates and the shortwave trough flattens. Still, in the moist summertime atmosphere, cannot preclude a few isolated showers lingering through the night. Clouds and high dewpoints will likely hold low temperatures well-above average tonight. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH SATURDAY/... Thursday will likely be a repeat of today, as the warm and muggy airmass remains in place. Afternoon showers and thunderstorms will develop in a weakly forced environment with very little storm motion. This will result in some slow moving locally heavy thunderstorms that tend to be common in August. Finally, a strong cold front will bring a change to the recent pattern. Showers and thunderstorms developing ahead of the cold front will sweep through in the afternoon/evening hours. Timing will play an important factor in instability and resulting coverage and intensity of thunderstorms, but the negatively tilted trough, strong upper-level jet, and increasing flow through the column all look favorable for strong to severe thunderstorms. SPC maintains a day 3 slight risk areawide, given the threat of strong to severe winds accompanying these storms. The cold front moves through Friday night, bringing a sharp drop in temperatures through Saturday. Highs Saturday will likely be about 10 degrees cooler than Friday's readings. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... High pressure builds in for the latter part of the weekend, leading a drying trend into Sunday. Brief zonal flow aloft will stream the next disturbance into the area by early next week. This deepening Great Lakes low and associated cold front will be the next best chance of rain areawide. Temperatures through the extended moderate to near or just below average values. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... VFR can be expected outside of any restrictions associated with convection this afternoon as a shortwave crosses the region. Isold to sct showers/storm development will primarily remain along and west of a line running roughly from KZZV-KPIT-KDUJ. TAFs were updated to include TSRA with timing based off consensus or rapid update guidance. .OUTLOOK... Restriction chances will increase through Thu and become likely Fri as an approaching cold front results in showers and storms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 2, 8:06 AM EDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 806 AM EDT Wed Aug 2 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-031215- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 806 AM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a slight risk of severe thunderstorms with the passage of a cold front Friday. Damaging wind gusts will be the primary threat. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 2, 2:37 PM EDT, 14 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 237 PM EDT WED AUG 2 2017 PAZ007>009-015-021930- Forest-Clarion-Venango-Mercer- 237 PM EDT WED AUG 2 2017 ...A CLUSTER OF THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WIND AND HEAVY RAIN OVER NORTHEASTERN MERCER...CENTRAL VENANGO... NORTHWESTERN CLARION AND SOUTHWESTERN FOREST COUNTIES... At 235 PM EDT, a cluster of thunderstorms was centered near Franklin, moving northeast at 10 mph. Wind gusts up to 40 mph, small hail, and torrential rainfall can be expected with this storm. Locations impacted include... Oil City... Franklin... Sugarcreek... Hasson Heights... Seneca... Polk... Rouseville... Kennerdell... Woodland Heights... Fryburg... Oil Creek State Park... Cranberry Township... Do not drive your vehicle through flooded roadways. LAT...LON 4121 7989 4140 8004 4156 7956 4135 7936 TIME...MOT...LOC 1835Z 247DEG 8KT 4133 7984 15
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:37 PM EDT | Special Weather Statement | PBZ | Venango | 53 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.